I have been suffering from quite bad anxiety and ocd for quite some time now. I used to be on prozac but I hated the erectile dysfunction side effect. I was thinking about maybe trying Lexapro to treat my anxiety and ocd? But I am worried about the sexual side effects it might cause? I'm just wondering if anyone out there are on or have been on Lexapro and how their experience was with it. Did it help your anxiety and ocd? Did it cause sexual side effects? If it did cause sexual side effects did they go away the longer they took the medication? I was also wondering if I did go on Lexapro if it is ok to drink alcohol on it? I enjoy maybe going out with my friends once or twice a week and getting a good drink. I was just wondering if it is also safe to drink alcohol while taking Lexapro?
I am sorry you're still struggling with your problem :(
The severity of sexual side effects depends on the individual and the specific type and dose of antidepressant. For some people, sexual side effects are minor or may ease up as their bodies adjust to the medication. For others, sexual side effects continue to be a problem.
Antidepressants with the lowest rate of sexual side effects include:
Bupropion (Wellbutrin, Wellbutrin SR, Wellbutrin XL)
Mirtazapine (Remeron, Remeron SolTab)
Antidepressants most likely to cause sexual side effects include:
Selective serotonin reuptake inhibitors (SSRIs). These commonly prescribed antidepressants cause sexual side effects in many people. SSRIs include citalopram (Celexa), escitalopram (Lexapro), fluoxetine (Prozac, Prozac Weekly, Sarafem), fluvoxamine (Luvox, Luvox CR), paroxetine (Paxil, Paxil CR, Pexeva) and sertraline (Zoloft).
Serotonin and norepinephrine reuptake inhibitors (SNRIs), which include venlafaxine (Effexor XR), desvenlafaxine (Pristiq) and duloxetine (Cymbalta).
Tricyclic and tetracyclic antidepressants, such as amitriptyline, clomipramine (Anafranil), amoxapine and desipramine (Norpramin).
Monoamine oxidase inhibitors (MAOIs), such as isocarboxazid (Marplan), phenelzine (Nardil) and tranylcypromine (Parnate).
One of these strategies may help:
Waiting several weeks to see whether sexual side effects get better.
Scheduling sexual activity before taking an antidepressant if your antidepressant requires a once-a-day dose.
Adding a second antidepressant or another type of medication to counter sexual side effects. For example, the addition of the antidepressant bupropion or the anti-anxiety medication buspirone may ease sexual side effects caused by an antidepressant.
Adding a medication to directly improve sexual function, such as sildenafil (Viagra, Revatio), tadalafil (Adcirca, Cialis) or vardenafil (Levitra, Staxyn). Although these medications are used to treat sexual problems in men, initial research suggests sildenafil may also improve sexual problems caused by antidepressants in some women.
Stopping medication because of sexual side effects is a common problem, and for most people this means depression and anxiety returns. Work with your doctor to find an effective antidepressant or combination of medications that will reduce your sexual side effects and keep your depression under control. Be patient, because everyone reacts differently to antidepressants, it may take some trial and error to identify what works best for you.
I hope this has helped,
Hello - I'm a Lexapro 'newbie'... only three weeks.
Clearly you're intellegent enough to read the precautions re. alcohol. From what I've read, 'dizziness' is the main caution.
If you only drink socially once/twice/week, I imagine you'll be able to use self-control and not drink excessively.
That being said, as a sufferer of OCD, I imagine it is a positive thing for you to meet with friends (kudos on being able to maintain friendships with OCD) and have some fun.
I started Lexapro approx. three weeks ago: 2-10mg/day - at bedtime. This didn't work... super anxiety kept me from sleeping... had to take a Valium.
Then I cut the 10mgs into 5mgs then into 2.5mgs. Finally, at 2.5mg (only 1/day) I'm able to sleep. However, I keep trying to increase the dosage slowly, but so far, it still keeps me awake with very disturbing thoughts.
So... I'm optimistic that with extreme patience, I will gradually work my way up to a dose that actually does some good... So far, I haven't noticed any side effects, but I'm now off the Zoloft (which I had taken for nearly 20 years).
I never thought the Zoloft did very much to help my OCD nor my depression.
In addition to the Zoloft, now Lexapro, I take 2-10mgs. of Adderall every day.
I take them before 12 noon. I have no problem sleeping on Adderall, so I don't think that's why I suddenly developed insomnia upon taking the Lexapro.
The Adderall is what has really improved my life and overall disposition... I suddenly want to re-engage with the human race... participate... enjoy life.
I'm hoping the combo of Lexapro and Adderall will eventually meld into a constructive treatment.
I'll try to keep you posted as I spend more time with the Lexapro.
I was suffering from delayed orgasm and saw a study in "The Journal of Sex & Marital Therapy" from February, 2011 measuring the effects of bupropion on sexuality. The study concluded that with the bupropion 70% of the study group reported improvement in libido, arousal, or orgasmic function while taking the drug. It might be worthwhile talking to your doctor about giving it a try as an antidepressant.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 3 Oct 2017 • 6 answers
Updated 18 Dec 2013 • 2 answers
Updated 7 May 2015 • 4 answers
Has anyone experienced sexual side effects from mirtazapine? I've heard it has less the many others?
Updated 12 Nov 2017 • 4 answers
Updated 29 Jun 2017 • 3 answers